In Reply.—It is difficult to understand how Dr Adar misinterpreted our article. Oliguria, in any clinical setting, can obviously have numerous and varying causes. We are aware of the data cited by Dr Adar on the importance of volume replacement in preventing oliguria, and neither stated nor implied that all, or even most, postoperative oliguria was caused by excess secretion of vasopressin. What we said was that the perioperative period is associated with vasopressin excess in the blood, and that attempts to give large volumes of fluid to overcome oliguria must take into account these physiologic data. Fluid administration may increase urine volume somewhat, but the vasopressin-stimulated kidney cannot dilute maximally, and hypoosmolality may result from "over zealous" treatment.
In our series where no fluid loading was attempted, plasma osmolality decreased on the first postoperative day. Sinnatamby et al1 have reported that fluid loading intraoperatively in the face